Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS New York, NY

May 19, 2006New York County, New York; Hudson County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 19, 2006, 10:34 AM EDT for New York County, New York; Hudson County, New Jersey. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2006, 10:34 AM EDT (14:34 UTC)
Expired
May 19, 2006, 11:15 AM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Hudson County, NJ, New York County, NY

The radar

The Philadelphia radar (KDIX), 89 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 10:35 AM EDTHAIL 0.88Jersey City, NJ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2006-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2006-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 191437
SVROKX
NJC017-NYC061-191515-
/O.NEW.KOKX.SV.W.0003.060519T1434Z-060519T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
1037 AM EDT FRI MAY 19 2006

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW YORK COUNTY IN SOUTHEAST NEW YORK...
  EASTERN HUDSON COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 1115 AM EDT...

* AT 1028 AM...SEVERAL TRAINED SPOTTERS AS WELL AS LOCAL LAW 
ENFORCEMENT HAVE REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
NICKEL SIZE HAIL. THERE HAVE ALSO BEEN REPORTS OF A POSSIBLE FUNNEL 
CLOUD. THIS STORM WAS LOCATED NEAR JERSEY CITY...OR ABOUT NEAR 
BAYONNE...AND MOVING NORTHEAST AT 10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BATTERY PARK...HOBOKEN...UNION CITY AND MIDTOWN MANHATTAN

IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4065 7411 4065 7404 4077 7396 4080 7406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:25 AM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 19, 5:25 AM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
525 AM EDT FRI MAY 19 2006

.NEAR TERM (TODAY THROUGH TONIGHT)...
HAVE GONE AHEAD AND UPDATED MORNING GRIDS TO ACCOUNT FOR ADDITIONAL
RAINFALL OVER NYC AND TO SHOW AREA OF MODERATE RAIN MOVING E ACROSS
THE AREA THROUGH THE MORNING HOURS. WILL UPDATE THE AFM/PFM/FTP. ZFP
LOOKS GOOD...SO WILL LEAVE THAT ALONE.

THE FIRST WAVE OF OF LOW PRES...CURRENTLY OVER S NJ...WILL BRING
SHOWERS...PRODUCING LOCALLY HEAVY RAIN...ACROSS THE AREA FROM THE
SOUTH THROUGH THE MORNING HOURS. THIS LOW WILL TRACK NE OVER THE
OCEAN...CROSSING E LONG ISLAND AND E CT JUST AFTER SUNRISE. THERE IS
SOME THUNDER OVER S NJ AND THE DELMARVA PENINSULA...SO A RUMBLE OF
THUNDER CAN/T BE RULED OUT OF THE QUESTION. THE RAIN WILL BE MOVING
FROM W TO E THROUGH THE MORNING RUSH HOUR...TAPERING OFF BY
MID-MORNING.

STATIONARY BOUNDARY LIES JUST W OF THE HUDSON RIVER...AND CAN BE
NOTED BY SFC DEWPOINTS IN THE LOW TO MID 40S ACROSS W NJ AND INTO
THE LWR HUDSON VALLEY...AND IN THE MID 50S ACROSS NYC/LONG
ISLAND/CT. AS SFC LOW MOVES INTO NORTHERN NEW ENGLAND...IT WILL DRAG
THIS STATIONARY BOUNDARY ACROSS THE AREA AS A WEAKENING COLD FRONT.
SINCE THE BOUNDARY WILL BE MOVING INTO A MOIST AND UNSTABLE
ATMOSPHERE...WILL EXPECT ANOTHER ROUND OF SHOWERS AND POSSIBLE
THUNDERSTORMS DURING THE AFTERNOON HOURS. CURRENT NAM SOUNDING SHOWS
CAPE VALUES JUST OVER 1000 AND LI CLOSE TO -5...WHILE GFS SOUNDING
SHOWS CAPE VALUES AROUND 1600 WITH LI CLOSE TO -7. WILL CARRY LOW
CHANCE POPS CLOSE TO COAST...AND HIGH CHANCE POPS FURTHER INLAND.
AFTER SUNSET...WITH LOSS OF DAYTIME HEATING AND WITH BOUNDARY JUST W
OF THE AREA...WILL SEE SHOWERS/TSTMS QUICKLY DIMINISHING AND SKIES
PARTIALLY CLEARING OUT TONIGHT.

BLENDED THE MAV/FWC FOR MAX TEMPS TODAY AND MIN TEMPS TONIGHT AS MET
GUIDANCE WAS ABOUT 5 DEGREES TOO COOL. FEEL THERE WILL BE ENOUGH
BREAKS IN CLOUDS TO WARM THE AREA QUITE NICELY DURING THE AFTERNOON.
&&

.SHORT TERM (SATURDAY THROUGH SUNDAY)...
VERTICALLY STACKED TROUGH ALONG THE NORTHEAST WILL PRETTY MUCH
REMAIN IN PLACE THROUGH THE WEEKEND. WILL SEE UPPER LEVEL SHORTWAVE
ENERGY MOVING ACROSS THE AREA SAT AFTERNOON...AND WILL CARRY CHANCE
POPS FOR SHOWERS/TSTMS FOR THE AFTERNOON/EVENING. A STRONGER
SHORTWAVE AND UPPER TROUGH THEN MOVES ACROSS THE AREA ON SUN
AFTERNOON...KEEPING A CHANCE FOR SHOWERS/TSTMS IN THE FCST. GIVEN
CONVECTIVE NATURE OF SHOWERS/STORMS...THINK MOST PLACES WILL SEE
NICE WX FOR MUCH OF THE WEEKEND...BUT WHEN STORMS FIRE UP...LOCALLY
HEAVY RAIN WILL BE POSSIBLE.

FOR TEMPS...ONCE AGAIN...MET GUIDANCE ABOUT 5-10 DEGREES TOO
COOL...SO BLENDED MAV/FWC GUIDANCE TO GET MAX TEMPS IN THE 60S/LOW
70S ON SAT AND SUN.
&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
ANOTHER CLOSED UPPER LOW DROPS DOWN OVER EASTERN CANADA/NORTHERN NEW
ENGLAND EARLY IN THE PERIOD...WITH A COLD FRONT PASSING THROUGH
SUNDAY EVENING. SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
ASSOCIATED SURFACE LOW PRESSURE DEVELOPING OVER THE CANADIAN
MARITIMES...WITH BREEZY CONDITIONS SUN NIGHT AND CONTINUING INTO
MON...THEN DEVELOPING AGAIN DURING THE DAY ON TUE. MOST OF THE TIME
IT SHOULD BE DRY WITH SLIGHTLY BELOW NORMAL TEMPS...BUT HAVE
INCLUDED A SLIGHT CHANCE POP FOR FAR EASTERN CT/LONG ISLAND TUE
AFTERNOON AND EARLY EVENING CLOSER TO CENTER OF DEEP CYCLONIC FLOW.

AFTER THAT...UNCERTAINTY ABOUNDS AS MODELS DISAGREE ON HOW FAST
BLOCKING REGIME WILL BREAK DOWN DURING THE MID TO LATE WEEK PERIOD.
THE 18/12Z GFS KEEPS SURFACE HIGH PRESSURE/UPPER TROUGHING ALOFT
WHICH HOLD A WARM FRONT TO THE SOUTHWEST AT BAY AND KEEP US
DRY...WHILE THE 18/00Z ECMWF LIFTS THE UPPER TROUGH OUT SOONER AND
ALLOWS THE FRONT TO APPROACH IN ZONAL FLOW. HAVE SPLIT THE
DIFFERENCE AND FORECAST SLIGHT CHANCE POP FOR WED NIGHT AND
THU...WITH TEMPS WARMING UP TO NEAR OR A FEW DEGREES ABOVE NORMAL.
&&

.AVIATION...
SURFACE LOW PRESSURE EARLY THIS MORNING WILL MAKE FOR A TRICKY WIND
FORECAST AS IT MOVES ON BY. MAINLY VARIABLE WINDS LESS THAN 10 KTS
EARLY THIS MORNING. RAIN WILL ACCOMPANY THE WAVE ACROSS MOST
TERMINAL SITES THIS MORNING WITH MVFR VSBYS POSSIBLE.

STACKED LOW AND ASSOCIATED INSTABILITY COULD YIELD A FEW TSTMS LATER
THIS MORNING AND THIS AFTERNOON. ONLY INCLUDED IT AT KSWF FOR
NOW...BUT THIS WILL NEED TO BE LOOKED AT AS I EXPECT SOME COVERAGE
THIS AFTERNOON WITH UPPER LOW MOVING OVERHEAD.

ANY SHOWERS/TSTMS MOVE NORTH WITH ROTATING LOW AND LOSS OF DAYTIME
HEATING THIS EVENING. LEFTOVER AC CLOUDS THEREAFTER. WINDS GO FROM
VARIABLE IN THE MORNING TO WEST/SOUTHWEST 10 TO 15 KTS THIS
AFTERNOON...THAN DROP A FEW KTS AT NIGHT.
&&

.MARINE...
GENERALLY LIGHT WINDS AS LOW PRESSURE MOVES ACROSS WATERS. NUMEROUS
SHOWERS AND POSSIBLE THUNDERSTORMS THIS MORNING WITH THIS WAVE.

A STACKED LOW DRIFTING THROUGH THE NORTHEAST WILL KEEP THINGS
UNSETTLED THROUGH THIS WEEKEND. SOUTHERLY FLOW AROUND 15 KT ON THE
OCEAN AND 10 TO 15 KT ON THE SOUND. CHANCE OF A SHOWER OR TSTM BOTH
SATURDAY AFTERNOON AND SUNDAY AFTERNOON.

WEST/SOUTHWEST WINDS INCREASE TO NEAR SCA THIS AFTERNOON/EVENING ON
ALL WATERS BEHIND A STRENGTHENING LOW PRESSURE WAVE MOVING THROUGH
THE WATERS. THEN THEY COME DOWN A BIT SATURDAY.

SW WINDS INCREASE TO NEAR SCA LEVELS ACROSS OCEAN WATERS ONCE AGAIN
DURING THE DAY SUNDAY AHEAD OF...THEN ON THE BACK SIDE OF A STRONG
TROUGH.

BEST CHANCE OF REACHING SCA WIND GUSTS ON ALL WATERS IS SUN NIGHT
INTO MON WITH MODERATE CAA ON NW WINDS BEHIND THE TROUGH.

SEAS WILL REMAIN NEAR MINIMAL SCA LEVELS ACROSS THE OCEAN...WITH 1
TO 2 FOOTERS ACROSS THE SOUND AND HARBOR THIS WEEKEND.
&&

.HYDROLOGY...
RAIN MOVING ACROSS THE AREA THIS MORNING WILL PRODUCE BASIN AVERAGES
OF 1/4 TO 3/4 INCH. RIVERS AND STREAMS SHOULD HANDLE THIS AMOUNT OF
QPF WITH LITTLE PROBLEMS...HOWEVER...URBAN AND POOR DRAINAGE
FLOODING WILL BE POSSIBLE WITH HEAVY SHOWERS THROUGH
MID-MORNING.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ355
         UNTIL 8 PM SATURDAY.
      ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ350-353
         UNTIL FROM 2 AM SUNDAY.
&&

PUBLIC...MPS
AVIATION/MARINE...PW
Hazardous weather outlook, May 19, 3:30 AM EDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT FRI MAY 19 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-201000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
330 AM EDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ355-201000-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
330 AM EDT FRI MAY 19 2006

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 8 PM
EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY FOR 3 TO 5 FT SEAS IS IN EFFECT UNTIL 8 PM
EDT SATURDAY. PLEASE REFER TO THE COASTAL WATERS FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY FOR 3 TO 5 FT SEAS IS IN EFFECT UNTIL 8 PM
EDT SATURDAY. PLEASE REFER TO THE COASTAL WATERS FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ350-353-201000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
330 AM EDT FRI MAY 19 2006

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 2 AM
EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY FOR 3 TO 5 FT SEAS IS IN EFFECT UNTIL 2 AM
EDT SUNDAY. PLEASE REFER TO THE COASTAL WATERS FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY FOR 3 TO 5 FT SEAS IS IN EFFECT UNTIL 2 AM
EDT SUNDAY. PLEASE REFER TO THE COASTAL WATERS FORECAST FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-201000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
330 AM EDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MPS

In the hours before

Local storm report, May 19, 8:49 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
849 AM EDT FRI MAY 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      WHITE PLAINS            41.02N 73.76W
05/19/2006                   WESTCHESTER        NY   AMATEUR RADIO

            ROAD CLOSURE DUE TO FLASH FLOODING ON THE SAW MILL RIVER
            PARKWAY AND INTERSTATE 684.

0745 AM     FLASH FLOOD      YONKERS                 40.95N 73.87W
05/19/2006                   WESTCHESTER        NY   AMATEUR RADIO

            LANES CLOSED ON THE BRONX RIVER PARKWAY AND SIDE STREETS
            CLOSED DUE TO FLASH FLOODING.

&&

NANCY

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:20 AM EDTFlash Flood WarningOKXWestchester115 min
May 19, 10:45 AM EDTSpecial Marine WarningOKX30 min
May 19, 3:48 PM EDTSpecial Marine WarningOKX57 min
May 19, 4:05 PM EDTSpecial Marine WarningOKX55 min
May 19, 5:00 PM EDTSpecial Marine WarningOKX45 min
May 19, 6:40 PM EDTSpecial Marine WarningOKX65 min
May 19, 7:09 PM EDTSpecial Marine WarningOKX66 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Severe Thunderstorm Warnings in New Jersey, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.